Nebraska, 2012

Hail in Nebraska, June 13, 2012

June 13, 2012 · NWS GID · 4 events in 1 county or zone

For a short time on this Wednesday evening, mainly between 730-830 PM CDT, a small but intense multicell storm cluster passed through Gosper County from southwest to northeast, with quarter to golf ball size hail reported in and just south of Elwood. Shortly after producing this large hail the storm quickly started to weaken and soon dissipated over extreme northwest Phelps County, but not…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
$4.0 million
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For a short time on this Wednesday evening, mainly between 730-830 PM CDT, a small but intense multicell storm cluster passed through Gosper County from southwest to northeast, with quarter to golf ball size hail reported in and just south of Elwood. Shortly after producing this large hail the storm quickly started to weaken and soon dissipated over extreme northwest Phelps County, but not before dropping nickel size hail northeast of Smithfield. This multicell cluster was a northeast-tracking offshoot of earlier severe storms that primarily impacted Red Willow County Nebraska and Rawlins County Kansas between 530-700 PM CDT. On the large scale aloft, these high-based severe storms occurred within broad and fairly weak mid-level flow, well south of a stronger shortwave trough translating from the Northern Rockies into the Northern Plains. However, the presence of a very subtle mid-level disturbance near the local area, along with very steep low-level lapse rates as surface temperatures climbed well into the 90s was enough to get storms going. Around the time of the large hail near Elwood, mesoscale severe weather parameters included roughly 2000 J/kg mixed-layer CAPE, but only around 30 knots of 0-6 kilometer vertical wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 13, 5:57 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 13, 5:57 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
657 PM CDT WED JUN 13 2012

.AVIATION...00Z KGRI TAF...VFR CONDITIONS ARE EXPECTED TO CONTINUE
AT THE TERMINAL OVERNIGHT WITH GUSTY SOUTHERLY WINDS BECOMING LESS
GUSTY...BUT REMAINING ELEVATED...AFTER SUNSET. WINDS WILL INCREASE
AND BECOME GUSTY ONCE AGAIN AFTER SUNRISE THURSDAY...BUT
EVENTUALLY BEGIN TO DIMINISH AROUND MIDDAY TUESDAY...AS AN
APPROACHING COLD FRONT NEARS THE TERMINAL. AROUND THIS
TIME...EXPECT TO SEE SOME CU DEVELOP NEAR KGRI...AND INSERTED A
VCTS MENTION AFT 14/19Z...WITH A PROB 30 GROUP THEREAFTER AS
THUNDERSTORM CHANCES WILL INCREASE. ACTUAL PASSAGE OF THE FRONTAL
BOUNDARY AND CORRESPONDING SHIFT TO MORE NORTHWESTERLY WINDS
APPEARS TO BE AFTER 00Z AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 402 PM CDT WED JUN 13 2012/

SHORT TERM...TONIGHT THROUGH THURSDAY AFTERNOON. THE BIG WEATHER
STORY WILL CENTER AROUND THE INCREASING PROBABILITY OF POTENTIALLY
WIDESPREAD APPRECIABLE PRECIPITATION BY THURSDAY AFTERNOON INTO
THURSDAY NIGHT.

TONIGHT...FORECAST MODELS HAVE BEEN BACKING OFF OF PRECIPITATION
CHANCES AND CONFIDENCE IN SEEING PRECIPITATION TONIGHT IS LOW. THERE
IS JUST NOT MUCH OUT THERE FOR FORCING TO HELP INITIATE ANY
CONVECTION TONIGHT. A LOW LEVEL JET WILL INCREASE OVERNIGHT BUT THE
CONVERGENCE ALONG THE NOSE OF THIS JET WILL BE WELL NORTH OF OUR
CWA...AND FOCUSED ON SOUTH DAKOTA. INTENSE AFTERNOON HEATING COULD
GET A FEW THUNDERSTORMS TO FIRE ACROSS THE HIGH PLAINS...BUT SHEAR
IS WEAK AND THEREFORE WILL ONLY GIVE THESE STORMS A 20 PERCENT
CHANCE OF MAKING IT INTO OUR WESTERN ZONES LATER TONIGHT BEFORE
DIEING OUT. MOST AREAS SHOULD SEE A DRY NIGHT.

THURSDAY...A SFC COLD FRONT WILL SLIDE INTO SOUTH CENTRAL NEBRASKA
THURSDAY AFTERNOON AND BECOME A FOCUSING MECHANISM FOR
THUNDERSTORMS. THERE COULD BE A FEW THUNDERSTORMS BY LATE MORNING
ALONG THE FRONT...BUT MOST STORMS WILL HOLD OFF UNTIL AFTERNOON. THE
FORECAST MODELS SHOW SOME DIFFERENCES ON HOW FAST THE FRONT WILL
PROGRESS ACROSS THE CWA...BUT EXPECT THUNDERSTORM CHANCES WILL
INCREASE THROUGH THE AFTERNOON AND INTO THE EVENING FROM NORTHWEST
TO SOUTHEAST. WIND SHEAR IS RATHER WEAK WITH FAIRLY LIGHT UPPER
LEVEL FLOW. THE MAIN SYSTEM AT 500MB IS WELL TO OUR NORTH OVER
SOUTHERN CANADA. CONSEQUENTLY...IT IS PRIMARILY THE SFC FRONT THAT
WILL BE OUR FOCUSING MECHANISM. INSTABILITY WILL BE HIGH WITH SFC
BASED CAPE VALUES OF 3000-5000 J/KG DEPENDING ON WHICH MODEL YOU
LOOK AT. EXPECT WE COULD SEE SOME MARGINALLY SEVERE STORMS GIVEN
THE HIGH INSTABILITY/CAPE...WITH THE LOW SHEAR BEING THE LIMITING
FACTOR. HIGH TEMPERATURES ARE TRICKY WITH THE SHOWERS AND
THUNDERSTORMS POSSIBLY KEEPING HIGHS DOWN OVER NORTHWEST ZONES
WHERE CLOUDS AND PRECIPITATION WILL OCCUR EARLIER IN THE
AFTERNOON.

LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY. PRIMARY FORECAST
REMAINS WITH VARIOUS PRECIPITATION CHANCES THROUGH THE
PERIOD...AND CONFIDENCE IN MOST OF THOSE CHANCES REMAINS ON THE
LOW SIDE DUE TO CONTINUED MODEL DIFFERENCES.

THE BEST PRECIPITATION CHANCES THROUGHOUT THE ENTIRE LONG TERM
FORECAST PERIOD COME RIGHT OFF THE BAT THURSDAY EVENING/NIGHT.
MODELS CONTINUE TO BE IN DECENT AGREEMENT...THE REGION IS UNDER
GENERALLY ZONAL/SOUTHWESTERLY FLOW IN THE UPPER LEVELS...WITH
HIGHER PRESSURE OVER THE MIDWEST/GULF AREAS...A TROUGH OF LOW
PRESSURE NEAR THE WEST COAST...AND A LOW PRESSURE SYSTEM LOCATED
OVER CENTRAL CANADA.  THE SURFACE FRONT BEING PUSHED BY THIS LOW
PRESSURE SYSTEM CONTINUES TO THE FOCUS FOR THUNDERSTORM ACTIVITY
INTO THE EVENING/OVERNIGHT HOURS WITH AN INCREASING SRLY LLJ NOSING
INTO THE AREA.  BUMPED UP POPS INTO THE LIKELY RANGE ACROSS THE
CENTRAL CWA DURING THE EVENING...WITH THE BETTER POPS SHIFTING TO
THE SOUTHEAST AS THE OVERNIGHT PASSES.  A FEW STRONG/SEVERE
THUNDERSTORMS WILL CONTINUE TO BE A CONCERN...THOUGH OVERALL DEEP
LAYER SHEAR IS ON THE WEAK SIDE.

CONFIDENCE IN PRECIPITATION CHANCES AS WE GET INTO FRIDAY THROUGH
SATURDAY ARE NOT THE HIGHEST...AND OUTSIDE OF FRIDAY NIGHT KEPT POPS
ON THE LOW SIDE.  MODELS CONTINUE TO SHOW A VARIETY OF THINGS
THROUGH THIS TIME FRAME...AND DURING THE DAY ON FRIDAY THINK THAT
CHANCES THROUGH THE FIRST HALF OF THE DAY WILL BE TIED MAINLY TO
LINGERING ACTIVITY FROM OVERNIGHT...WITH LATER IN THE DAY CHANCES
COMING WITH FROM THUNDERSTORMS DEVELOPING ACROSS THE HIGH PLAINS AS
ANOTHER DISTURBANCES SHIFTS IN THE REGION.  CERTAINLY A QUESTION IF
ANY OF THAT WOULD MAKE IT FAR ENOUGH EAST BY 00Z TO AFFECT THE
CWA...THUS THE LOW CHANCES.  DIDNT MAKE SIGNIFICANT CHANGES TO THE
POPS DURING THE FRIDAY NIGHT PERIOD...WHICH MODELS CONTINUE TO SHOW
AS THE NEXT BEST CHANCE FOR THUNDERSTORMS...MAINLY ALONG A SFC
TROUGH AXIS AND CONVERGENT AREA OF THE LLJ.

INTO SATURDAY/SATURDAY NIGHT...A STRONGER LOW/TROUGH BASED IN
CENTRAL CANADA LOOKS TO BRING ANOTHER SURFACE FRONTAL BOUNDARY INTO
THE CWA ON SATURDAY.  THERE ARE TIMING DIFFERENCES BETWEEN
MODELS...BY 00Z SUNDAY THE NAM/EC ARE ON THE QUICKER SIDE SHOWING
THE FRONT EITHER ALONG OR JUST OUTSIDE THE SERN CORNER OF THE
CWA...VS THE SLOWER GFS IS WHICH IS ONLY ABOUT HALF WAY THROUGH.
THIS SURFACE BOUNDARY WILL PROVIDE THE MAIN FOCUS FOR THUNDERSTORM
DEVELOPMENT THROUGH THE EVENING/OVERNIGHT HOURS...AND HOW MUCH OF
THE CWA IS AFFECT IS STILL A BIT UP IN THE AIR...BUT AT THIS POINT
IN TIME LOOKS LIKE IT WOULD MAINLY AFFECT THE SOUTHERN HALF OR SO.

DECIDED TO DRY A PORTION OF THE FORECAST OUT...FOR SUNDAY/SUNDAY
NIGHT...AND MOST OF THE CWA ON MONDAY.  MODELS HAVE COME INTO A
LITTLE BETTER AGREEMENT SHOWING THESE PERIODS TO BE DRY...AS THE
REGION COMES UNDER THE INFLUENCE OF A BROAD TROUGH/ZONAL
FLOW...RESULTING FROM LOW PRESSURE CENTERED OVER WRN AND CENTRAL
CANADA.  ONE AREA OF CONCERN IS ANOTHER SFC BOUNDARY PUSHING INTO
NRN PORTIONS OF THE CWA MON/MONDAY NIGHT...AND WHILE MODELS HAVE
BEEN SHOWING WARMER MID LEVEL TEMPS/BETTER CAPPING
DEVELOPING...STILL CANT COMPLETELY RULE OUT SOME THUNDERSTORMS NEAR
THIS BOUNDARY...SO KEPT LOW POPS IN PLACE IN ERN/NRN PORTIONS OF THE
CWA.

AS WE GET INTO THE MID WEEK PERIOD...LITTLE CHANGE IN THE UPPER
LEVEL PATTERN THROUGH TUESDAY...BUT INTO TUESDAY
NIGHT/WEDNESDAY...ANOTHER STRONGER TROUGH /OR LOW PRESSURE SYSTEM
ACCORDING TO THE GFS/...PUSHES INTO THE ROCKIES BRINGING MORE
SOUTHWESTERLY FLOW. FORECAST FOR TUESDAY IS CURRENTLY DRY...AND HAVE
LOW POPS ACROSS MAINLY SC NEB TUES NIGHT/WED AS ANOTHER SFC BOUNDARY
LOOKS TO PUSH IN FROM THE NORTH.  PLENTY OF MODEL DIFFERENCES WITH
TIMING/LOCATION TO GO VERY HIGH WITH POPS AT THIS POINT.

AS FAR AS TEMPERATURES GO THROUGH THIS FORECAST PERIOD...DID LOWER
TEMPS A BIT ON THURSDAY INTO THE MID 80S/LOW 90S WITH THE FRONT
PUSHING INTO THE NW AND EXPECTED INCREASED CLOUD COVER/PRECIP
CHANCES...AND AM CONCERNED ITS NOT DOWN ENOUGH.  ALSO TRENDED BACK
FRIDAY A FEW DEGREES INTO THE MID/UPPER 80S...BUT LIKE
THURSDAY...GOING TO BE HIGHLY DEPENDENT ON HOW RIGHT THE MODELS ARE
WITH CLOUDS/QPF.  INTO THE WEEKEND THROUGH MID WEEK...FORECAST
CALLING FOR GENERALLY LOWER/MID 80S IN THE NORTH TO NEAR 90 IN THE
SOUTH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
KS...NONE.

&&

AVIATION...ROSSI
SHORT TERM...WESELY
LONG TERM...ADO
Hazardous weather outlook, Jun 13, 3:10 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
410 PM CDT WED JUN 13 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
410 PM CDT WED JUN 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF A FEW ISOLATED THUNDERSTORMS
TONIGHT...PRIMARILY WEST OF A YORK...SUPERIOR...OSBORNE LINE. IF
STORMS DO FORM...A FEW COULD BECOME STRONG ENOUGH TO PRODUCE PEA
SIZE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL TRACK SOUTHEAST ACROSS THE OUTLOOK AREA THURSDAY
AFTERNOON INTO THURSDAY NIGHT BRINGING WITH IT A GOOD CHANCE OF
THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE
WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 6O MPH.

FRIDAY THROUGH SATURDAY NIGHT...THERE WILL BE CONTINUED CHANCES
FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA...WITH THE BETTER
CHANCES DURING THE EVENING AND OVERNIGHT HOURS. THE POTENTIAL FOR
SOME THUNDERSTORMS TO BE ON THE STRONG TO SEVERE SIDE
REMAINS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.

MONDAY AND MONDAY NIGHT...THEN AGAIN TUESDAY NIGHT AND
WEDNESDAY...THUNDERSTORM CHANCES WILL RETURN TO THE OUTLOOK AREA.
WHILE IT IS TOO EARLY AT THIS POINT IN TIME TO DETERMINE SPECIFIC
DETAILS...CANNOT COMPLETELY RULE OUT THE POTENTIAL FOR A FEW STRONG
TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT ANY
REPORTS OF HAIL OR GUSTY THUNDERSTORM WINDS WOULD BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 13, 6:32 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
732 PM CDT WED JUN 13 2012

NEZ072-082-140100-
FURNAS NE-GOSPER NE-
732 PM CDT WED JUN 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GOSPER AND NORTHWESTERN
FURNAS COUNTIES UNTIL 800 PM CDT...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF CAMBRIDGE...OR 34 MILES
SOUTHWEST OF LEXINGTON...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HOLBROOK...
  ARAPAHOE...
  ELWOOD...

LAT...LON 4036 10020 4036 10010 4043 10010 4044 10009
      4044 9999 4057 9999 4062 9985 4039 9973
      4028 9994 4026 10020 4035 10021
TIME...MOT...LOC 0032Z 252DEG 15KT 4040 10013

ROSSI
Special weather statement, Jun 13, 7:04 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
804 PM CDT WED JUN 13 2012

NEZ072-140130-
GOSPER NE-
804 PM CDT WED JUN 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSPER COUNTY UNTIL 830
PM CDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELWOOD...OR 18 MILES SOUTHWEST OF
LEXINGTON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELWOOD...
  JOHNSON LAKE...
  SMITHFIELD...

LAT...LON 4065 9999 4070 9985 4070 9971 4068 9965
      4049 9965 4044 9999
TIME...MOT...LOC 0104Z 246DEG 22KT 4058 9990

The radar

The Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Gosper

When
June 13, 7:05 PM CST
Where
Gosper County, 1 mi S of Elwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.586, -99.850

Hail, Gosper

When
June 13, 7:05 PM CST to 7:15 PM CST
Where
Gosper County, Elwood
Measured
1.75 in hail
Property damage
$100,000
Crop damage
$2.0 million
Reported by
Fire Department/Rescue
Coordinates
40.600, -99.850

Hail, Gosper

When
June 13, 7:12 PM CST
Where
Gosper County, 2 mi S of Elwood
Measured
1.75 in hail
Property damage
$100,000
Crop damage
$2.0 million
Reported by
Trained Spotter
Coordinates
40.571, -99.850

Hail, Gosper

When
June 13, 7:28 PM CST
Where
Gosper County, 4 mi NE of Smithfield
Measured
0.88 in hail
Reported by
Public
Coordinates
40.621, -99.676

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376347, 376348, 376349, 376350.